Alert archive / Texas / Red Flag Warnings in 2016

Red Flag Warning 2, NWS Houston/Galveston, TX

February 9, 201623 counties in Texas

NWS Houston/Galveston, TX issued this red flag warning at Feb 9, 2016, 11:24 AM CST for 23 counties in Texas. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 9, 2016, 11:24 AM CST (17:24 UTC)
Expired
Feb 9, 2016, 6:00 PM CST
In force
7 hr
Issued by
NWS Houston/Galveston, TX
All 23 counties

Austin County, TX, Brazoria County, TX, Brazos County, TX, Burleson County, TX, Chambers County, TX, Colorado County, TX, Fort Bend County, TX, Galveston County, TX, Grimes County, TX, Harris County, TX, Houston County, TX, Jackson County, TX, Liberty County, TX, Madison County, TX, Matagorda County, TX, Montgomery County, TX, Polk County, TX, San Jacinto County, TX, Trinity County, TX, Walker County, TX, Waller County, TX, Washington County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 91 km from the middle of the area, began a volume at 17:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 5.4 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2016-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2016-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2589 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

331 
WWUS84 KHGX 091724
RFWHGX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1124 AM CST TUE FEB 9 2016

...A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON...

.WINDS WILL STRENGTHEN TO AROUND 15 MPH...WITH HIGHER GUSTS TO
NEAR 20 TO 25 MPH...THIS AFTERNOON. CONSIDERING THE VERY DRY STATE
OF THE REGIONAL ATMOSPHERE AND WELL CURED FUELS...THESE ALL MEET
RED FLAG WARNING CRITERIA THIS AFTERNOON. EXTREME CAUTION NEEDS
TO BE TAKEN IF DEALING WITH FLAMMABLE MATERIAL. ANY WILDFIRE COULD
QUICKLY BECOME OUT OF CONTROL.

TXZ163-164-176>179-195>200-210>214-226-227-235>238-100000-
/O.NEW.KHGX.FW.W.0002.160209T1724Z-160210T0000Z/
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
1124 AM CST TUE FEB 9 2016

...REGION WIDE RED FLAG WARNING IS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS
EVENING. 

* AFFECTED COUNTIES... HOUSTON...TRINITY...MADISON...WALKER... 
  SAN JACINTO...POLK...BURLESON...BRAZOS...WASHINGTON... 
  GRIMES...MONTGOMERY...LIBERTY...COLORADO...AUSTIN...WALLER... 
  HARRIS...CHAMBERS...WHARTON...FORT BEND...JACKSON... 
  MATAGORDA...BRAZORIA...GALVESTON. 

* WIND...15 TO 20 MPH...GUSTING TO 25 MPH.

* HUMIDITY...10 TO 25 PERCENT.

* HIGHEST THREAT...ALL COUNTIES DURING THE AFTERNOON HOURS WHEN
  WINDS ARE THE STRONGEST.

* IMPACTS...ANY SIZE WILDFIRE COULD QUICKLY BECOME OUT OF CONTROL
  WITH RAPID FIRE EXPANSION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
2 follow-up statements
130 
WWUS84 KHGX 092032
RFWHGX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
232 PM CST TUE FEB 9 2016

...A RED FLAG WARNING IS IN EFFECT FOR THE EASTERN FORECAST AREA...

.WINDS WILL STRENGTHEN TO AROUND 15 MPH...WITH HIGHER GUSTS TO
NEAR 20 TO 25 MPH...THIS AFTERNOON. CONSIDERING THE VERY DRY
STATE OF THE REGIONAL ATMOSPHERE AND WELL CURED FUELS...THESE ALL
MEET RED FLAG WARNING CRITERIA GENERALLY ALONG AND EAST OF THE
INTERSTATE 45 CORRIDOR THIS AFTERNOON. EXTREME CAUTION NEEDS TO
BE TAKEN IF DEALING WITH FLAMMABLE MATERIAL. ANY WILDFIRE COULD
QUICKLY BECOME OUT OF CONTROL.

TXZ176-195>198-210>212-226-227-235>237-092145-
/O.CAN.KHGX.FW.W.0002.000000T0000Z-160210T0000Z/
AUSTIN-BRAZORIA-BRAZOS-BURLESON-COLORADO-FORT BEND-GRIMES-JACKSON-
MADISON-MATAGORDA-WALLER-WASHINGTON-WHARTON-
232 PM CST TUE FEB 9 2016

...RED FLAG WARNING IS CANCELLED FOR THE WESTERN FORECAST AREA...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS CANCELLED
THE RED FLAG WARNING FOR THOSE COMMUNITIES WEST OF THE INTERSTATE
45 CORRIDOR.

$$

TXZ163-164-177>179-199-200-213-214-238-100000-
/O.CON.KHGX.FW.W.0002.000000T0000Z-160210T0000Z/
CHAMBERS-GALVESTON-HARRIS-HOUSTON-LIBERTY-MONTGOMERY-POLK-
SAN JACINTO-TRINITY-WALKER-
232 PM CST TUE FEB 9 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR THE EASTERN FORECAST AREA...

* AFFECTED COUNTIES... HOUSTON...TRINITY...WALKER...SAN 
  JACINTO...POLK...MONTGOMERY...LIBERTY...HARRIS...CHAMBERS... 
  GALVESTON. 

* WIND...15 MPH...GUSTING TO 20 MPH.

* HUMIDITY...15 TO 25 PERCENT.

* IMPACTS...ANY SIZE WILDFIRE COULD QUICKLY BECOME OUT OF 
  CONTROL WITH RAPID FIRE EXPANSION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
557 
WWUS84 KHGX 092359
RFWHGX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
559 PM CST TUE FEB 9 2016

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING...

.WINDS HAVE FALLEN BELOW 15 MPH ACROSS THE WARNING AREA AND ARE
EXPECTED TO BECOME LIGHT AND VARIABLE OVERNIGHT AS SURFACE HIGH
PRESSURE BUILDS ACROSS SOUTHEAST TEXAS.

TXZ163-164-177>179-199-200-213-214-238-100100-
/O.EXP.KHGX.FW.W.0002.000000T0000Z-160210T0000Z/
CHAMBERS-GALVESTON-HARRIS-HOUSTON-LIBERTY-MONTGOMERY-POLK-
SAN JACINTO-TRINITY-WALKER-
559 PM CST TUE FEB 9 2016

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR THE
EASTERN FORECAST AREA...

WIND SPEEDS IN THE WARNING AREA HAVE FALLEN BELOW RED FLAG
CRITERIA AND THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this red flag warning went out at Feb 9, 10:07 AM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Feb 9, 10:07 AM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1007 AM CST TUE FEB 9 2016

...ELEVATED FIRE WEATHER CONDITIONS CONTINUE TODAY...

.DISCUSSION...
HIGH PRESSURE CENTERED OVER SOUTH CENTRAL TEXAS WILL BRING CLEAR
SKIES...VERY DRY CONDITIONS AND COOL TEMPERATURES TO THE REGION
TODAY. AT 1000 AM...SFC DEW PTS WERE GENERALLY IN THE LOWER TO
MIDDLE TEENS (9 DEGREES AT KRWV AND 11 DEGREES AT KHOU/KLVJ).
LEANED HEAVILY TOWARD THE HRRR FOR DEW POINTS TODAY WHICH SHOWS A
MINIMUM EARLY THIS AFTERNOON WITH SOME MINOR RECOVERY IN THE LATE
AFTERNOON. MIN RH VALUES ARE EXPECTED TO FALL TO BETWEEN 15 AND 20
PERCENT TODAY. 12 SOUNDINGS SUPPORT HIGH TEMPS IN THE MID/UPPER
50S OVER THE NORTHEAST TO THE UPPER 60S TO THE SOUTHWEST. MADE
MINOR TWEAKS TO MAX TEMP GRIDS. CIRRUS NOW WELL SOUTH OF THE CWA
AND TRENDED SKY COVER TO CLEAR. 12Z SHV/LCH SOUNDING SHOWS 45 KNOT
WINDS AT 2000 FEET BUT THE 12Z CRP SOUNDING ONLY SHOWS 15 KNOTS AT
2000 FEET SO STRONGER WINDS WILL PROBABLY DEVELOP OVER THE EASTERN
ZONES TODAY WITH LIGHTER WINDS OVER THE WEST. AT THIS TIME...WIND
SPEEDS ARE PROGGED TO REMAIN BELOW RED FLAG CRITERIA BUT IF WIND
SPEEDS INCREASE MORE THAN FCST...A RED FLAG WARNING MAY BE
REQUIRED.

&&

.PREV DISCUSSION... /ISSUED 538 AM CST TUE FEB 9 2016/

AVIATION...
VFR. NW WINDS AROUND 10 TO 15 KNOTS TODAY WITH SOME HIGHER GUSTS...
DECREASING LATER THIS AFTERNOON AND THIS EVENING. LIGHT WINDS TONIGHT
COMING AROUND TO THE SE AND S DURING THE DAY TOMORROW AND INCREASING
TO 5 TO 10 KNOTS.  42

PREV DISCUSSION... /ISSUED 330 AM CST TUE FEB 9 2016/

DISCUSSION...
IR SAT SHOWING SOME CIRRUS MOVING ACROSS COASTAL AREAS.
ELSEWHERE...IT IS CLEAR. TEMPS ARE CURRENTLY IN THE LOW TO MID
30S ACROSS THE NORTHERN AREAS...SO WE WILL SEE A COLD START TO
THE DAY. DW PTS RANGE FROM NEAR 30 COASTAL SOUTHWEST TO THE TEENS
ACROSS THE FAR NORTH. WITH MIXING LATER TODAY...WILL SEE LOW RH'S
FALLING INTO THE TEENS TO LOWER 20S.

A GRADUAL WARMUP IS EXPECTED THE REST OF THE WEEK AS THE CURRENT
AMPLIFIED WESTERN RIDGE/EASTERN TROUGH BECOMES MORE PROGRESSIVE
AND RESULTS IN MID/UPPER HEIGHTS RISING AT THE END OF THE WEEK AND
INTO THE WEEKEND. MOISTURE WILL BEGIN TO RETURN WED NIGHT. A COLD
FRONT WILL APPROACH FROM THE NE ON SATURDAY AND IT WILL LIKELY
STALL ACROSS SOUTHERN PORTIONS OF SE TX ON SAT NIGHT. THIS
WEAKENING BOUNDARY AND AN APPROACHING MID/UPPER TROF WILL PRODUCE
A SLIGHT CHC OF RAIN ON SUN/MON. 33

MARINE...
WINDS AND SEAS ARE BEGINNING TO COME DOWN...BUT WILL KEEP THE
CAUTION FLAGS IN THE NEARSHORE WATERS AND ADVISORIES IN THE
OFFSHORE WATERS UNTIL 9 AM.  LIGHT TO OCCASIONALLY MODERATE
SOUTH TO SOUTHWEST WINDS CAN BE EXPECTED DURING THE LATE WEEK
PERIOD.  42

FIRE WEATHER...
A VERY DRY AIR MASS REMAINS IN PLACE.  HUMIDITY LEVELS WILL BE
VERY LOW TODAY BUT WINDS WILL NOT BE AS STRONG AS THEY WERE
YESTERDAY.  A RED FLAG WARNING WILL NOT BE ISSUED AT THIS TIME.
HOWEVER...IT WILL ONLY TAKE A SLIGHT INCREASE IN WIND SPEEDS TO
PLACE US BACK INTO WARNING LEVELS.  WE WILL BE WATCHING THIS
CLOSELY.  42

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      63  40  69  49  75 /   0   0   0   0   0
HOUSTON (IAH)              63  41  69  51  76 /   0   0   0   0   0
GALVESTON (GLS)            60  48  63  56  70 /   0   0   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL NOON CST TODAY FOR THE
     FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL 20 NM TO 60 NM...WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND
     TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT OUT 20 NM.

     LOW WATER ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: GALVESTON BAY.

&&

DISCUSSION...43

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 8:41 AM CSTLow Water AdvisoryHGX15 hr

Nearby

Red Flag Warnings in Texas, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.